Fentanyl is one of the most dangerous opioid drugs on the market. With a strength over 100 times that of morphine, the drug is difficult to dose, and is involved in 70% of all drug overdoses. With over 100,000 people dying of overdose in 2021, that makes fentanyl a leading cause of death in the United States. But, mixes like fentanyl and xylazine are even more dangerous, with xylazine involved in 25-30% of all fentanyl overdoses. The fentanyl/xylazine mix is commonly known as “benzo dope” because it was first sold as “benzodiazepines”, usually a knock-off of Xanax.
Today, more than half of all fentanyl samples brought in for testing in Toronto include xylazine. And, that frequency is concerning, considering the increased risks of mixing drugs – and how frequently xylazine is associated with fentanyl overdose.
Xylazine is a veterinary tranquilizer used as a sedative, muscle relaxer, and painkiller in large animals such as horses and cattle. The drug is extremely strong and not rated for human use. Yet, it’s been increasingly used as an additive to opioid drugs, simply because it’s cheap and accessible. In one DEA report, it was found that xylazine was in some 23% of all fentanyl drugs available in the United States.
This veterinary medication is strong enough to use on horses in small doses. This means that on people, it’s extremely potent. That makes it cheap for drug dealers who want to save money by using less active ingredient in their powders and pills. On the other hand, it makes it even more dangerous for users, because not only do they not know they are buying Xylazine, they have no way to properly dose it.
Fentanyl mixed with Xylazine has been popular in Canada for more than 5 years. The popularity maps to the crackdown on fentanyl imports from China in Canada. As fentanyl became more difficult for drug dealers to acquire cheaply, they started lacing their drug with something more potent so they could use less of it. That’s the same reason that fentanyl originally rose to popularity. Now, that same process is happening in the United States. In 2020, the U.S. started cracking down on fentanyl imports from China and Mexico. As of 2021 and 2022, 23% of all fentanyl powder tested by the DEA is now laced with Xylazine. So the problem isn’t as bad in the U.S. as it is in Canada, but it is likely that it will get there.
However, Xylazine was first found in heroin in the United States back in 2002. Opioids mixed with xylazine were sold as “Tranq”, a popular new street drug offering an opioid-like high with extreme sedative effects. In lighter mixes, the Xylazine mimics the effects of the opioids, but leaves a dry mouth and some side-effects you might not expect from opioids – including seizures. Of course, that’s also because many “Tranq” fentanyl and xylazine mixes are as much as 30% caffeine by weight, as dealers add caffeine to offset the effects of the sedative. And, xylazine itself can cause a glycemic reaction, similar to someone having a diabetes issue – which is why so many people who take fentanyl and xylazine regularly develop problems with their fingers.
Overdoses are also often fatal, as standard opioid-overdose reversal drugs like Nalaxone don’t work on Xylazine. In addition, you can’t detect Xylazine in the blood without a spectrometry test, meaning that by the time emergency rooms figure out xylazine is the issue, it’s too late to offer help. That’s also important, because Xylazine overdoses resemble opioid overdoses, with shortness of breath and difficulty breathing, hypo and hypertension, and potential coma. This means that medical professionals can’t tell the effects and the overdose apart from “just” an opioid overdose based on symptoms alone. You need the blood test to tell what you’re treating. And that test can take over a day.
In addition, xylazine interacts with the human body in new ways. Medical professionals might not know what they are looking for. And, traditional opioid treatment measures may interact with the body in unexpected ways. This means that if you overdose on “Tranq”, the hospital may not be able to help you.
That’s exacerbated by the fact that a xylazine overdose can last up to 72 hours. Even if a hospital can pull you out of the initial overdose, you’ll be in danger for up to 3 days. That can mean you lose your life even after the hospital thinks you’re safe, especially if they assume you’re on an opioid and leave you alone after the opioid overdose should be over, which is about an hour.
If you or a loved one is using xylazine in any form, you’re putting yourself at risk. The safe dose ranges from 40-2,400mg depending on the person. There’s no way to tell how much you can safely take until you do. And, with no dosing restrictions on street drugs, every time you take them, you put yourself in danger. That’s even true if you have a heart problem, as many street tranq drugs contain a significant amount of caffeine. And, opioids like fentanyl come with a significant risk of addiction, which can leave you more at risk of overdose and health problems.
Eventually, if you are putting your life at risk to get high, getting professional help is a good idea. Treatment and therapy can help you to look at the reasons you use, to find better coping mechanisms, and to improve your life to the point where you don’t need drugs.
If you’re struggling with drug use, talk to your doctor, consult with a rehab center, or start to learn about the reasons behind drug use. Even if you know what’s in your fentanyl, it’s not a safe drug to take. That’s further exacerbated as much of the fentanyl available for recreational use in the United States is becoming contaminated with cheaper sedatives like Xylazine, which significantly complicate drug use and increase the risk of overdose.
Asana Recovery is located in Orange County, California. and offers detox, residential, and outpatient addiction treatment services in our modern and comfortable addiction treatment facilities. Please contact us today to speak with one of our experienced addiction treatment team if you have any questions about our programs.